Recently the FDA issued a drug concern on their website asking all prescription drug manufacturers to limit the milligram dosage of their acetaminophen tablets to 325 milligrams each or less. According to the press release, the limitation is referring to medications that are manufactured as part of an intended combination therapy.
Acetaminophen is widely used in the U.S. to treat pain and to reduce fevers. However, excessively high dosages can lead to irreversible liver damage. Acetaminophen is sold both by prescription and over-the-counter. Prescription versions of the drug, however, are often used as a part of a combination therapy in conjunction with opioids. The most common of these combinations include codeine (Tylenol with Codeine), oxycodone which is used to make Percocet and hydrocodone, used to make Vicodin. OTC versions of acetaminophen are not affected by the changes.
The FDA also issued a requirement upon manufacturers to update the labeling of their combination acetaminophen products to show that they can cause severe liver damage if not taken as directed. These warnings should appear in a distinguishable black box; the administration’s strongest warning designation for prescription drugs.
Sandra Kweder, M.D., the deputy director of the Office of New Drugs in FDA’s Center for Drug Evaluation and Research (CDER), stated, “FDA is taking this action to make prescription combination pain medications containing acetaminophen safer for patients to use.” She went on to say, “Overdose from prescription combination products containing acetaminophen account for nearly half of all cases of acetaminophen-related liver failure in the United States; many of which result in liver transplant or death.”
Health care professionals will be addressed and notified of the limitation and labeling changes in a future CDER drug safety communication. These changes are designed to phase out the concerning drugs over the course of three years and are not expected to cause any drug shortages in its wake. The FDA also warned that patients currently taking acetaminophen should not stop talking their medications. Kweder stated, "The risk of liver injury primarily occurs when patients take multiple products containing acetaminophen at one time and exceed the current maximum dose of 4,000 milligrams within a 24-hour period.”